Article Text

Download PDFPDF
CASE REPORT
Transient bradycardia induced by thiopentone sodium: a unique challenge in the management of refractory status epilepticus
  1. Sushma Sharma1,
  2. Pradeep P Nair1,
  3. Aditya Murgai1,
  4. Raja J Selvaraj2
  1. 1Department of Neurology, Jawaharlal Institute of Postgraduate Medical Education and Research (JIPMER), Pondicherry, India
  2. 2Department of Cardiology, Jawaharlal Institute of Postgraduate Medical Education and Research (JIPMER), Pondicherry, India
  1. Correspondence to Dr Pradeep P Nair, drpradeeppnair17{at}gmail.com

Summary

Thiopentone sodium is one of the important drugs in the armamentarium for terminating refractory status epilepticus, a neurological emergency. We report a case of thiopentone-related bradycardia during the management of the new onset refractory status epilepticus in a young man, which was circumvented by prophylactic insertion of temporary pacemaker while thiopentone infusion was continued. A systematic approach was employed to manage the status epilepticus, including infusion of thiamine and glucose followed by antiepileptic drugs. The patient was ventilated and infused with lorazepam, phenytoin, sodium valproate, levetiracetam and midazolam followed by thiopentone sodium. With the introduction of thiopentone the seizures could be controlled but the patient developed severe bradycardia and junctional rhythm. The bradycardia disappeared when thiopentone was withdrawn and reappeared when the drug was reintroduced. Propofol infusion was tried with no respite in seizures. Later thiopentone sodium was reintroduced after inserting temporary cardiac pacemaker. Seizure was controlled and patient was weaned off the ventilator.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.